Recent Blog Articles

Heart Health

Ask the doctor: Should I be worried about my blood pressure medication causing cancer?

Updated: January 01, 2011

Q. I heard about a study that found that ARBs can cause cancer. I am taking one, Cozaar, because of high blood pressure. Should I stop taking it?

A. ARB stands for angiotensin-receptor blocker, a class of medications that is used to control high blood pressure, treat heart failure, and prevent kidney disease in people with diabetes or high blood pressure. ARBs are often prescribed when an ACE inhibitor isn't effective, or the side effects are intolerable. The generic name for Cozaar is losartan; the generic names for ARBs end in –sartan: candesartan (Atacand), eprosartan (Teveten), irbesartan (Avapro), and so on.

To continue reading this article, you must log in.

Subscribe to Harvard Health Online for immediate access to health news and information from Harvard Medical School.

  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »

I'd like to receive access to Harvard Health Online for only $4.99 a month.

Sign Me Up

Already a member? Login ».

Disclaimer:

As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles. No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.